Alert archive / New York / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 28, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 8, 2008, 12:15 PM EDT for 4 counties in New York. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 8, 2008, 12:15 PM EDT (16:15 UTC)
- Expired
- Jun 8, 2008, 1:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Broome County, NY, Cayuga County, NY, Cortland County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 44 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.3 hours before the alert went out and 197 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 664 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 879 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 12:05 PM EDT, 10 minutes earlier.
Area forecast discussion, Jun 8, 12:05 PM EDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1205 PM EDT SUN JUN 8 2008 .SYNOPSIS... TODAY WILL BE ANOTHER VERY WARM AND HUMID DAY WITH A RENEWED CHANCE OF AFTERNOON SHOWERS AND THUNDERSTORMS. MONDAY WILL BE EVEN A LITTLE WARMER THAN TODAY...WITH LITTLE OR NO THUNDERSTORM ACTIVITY. TUESDAY WILL BE YET ANOTHER HOT AND HUMID DAY...A COLD FRONT WILL APPROACH THE REGION WITH SHOWERS AND THUNDERSTORMS BY AFTERNOON. THIS FRONT WILL PROVIDE COOLER AIR FOR THE MIDWEEK PERIOD. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... AS OF 12 PM... WEAK MID LEVEL SHORT WAVE AND SFC TROF CURRENTLY INITIATING CONVECTION ACROSS FINGER LAKES REGION AND CENTRAL SOUTHERN TIER. ATTM CONVECTION REMAINING UNDER SEVERE LIMITS DUE TO MID LEVEL CAP. AS INSTABILITY INCREASES THIS AFTERNOON A FEW CELLS MAY BECOME SEVERE. UPDATED ZONES/GRIDS TO INCLUDED SCATTERED CONVECTIVE ACTIVITY WITH 40 POP. CELLS THAT DUE DEVELOP THIS AFTERNOON HAVE THE POTENTIAL TO BECOME SEVERE MORE SO THAN YESTERDAY DUE TO MORE SUPPORTIVE KINEMATICS. ALL EYES EARLY THIS MORNING ARE ON THE MCS CURRENTLY LOCATED OVER THE SOUTHERN HALF OF MICHIGAN. THIS FEATURE IS BEING FUELED BY A WARM/MOIST SURGE TO THE SOUTH AND WEST...EVIDENCED IN THE MODELS AND 00Z RAOBS BY A 30-40KT 925 JET. THE OVERALL SYSTEM MOTION WAS WELL IN LINE WITH THE MEAN 700-300MB FLOW WHICH IS BASICALLY TO THE EAST...WITH THE CONVECTIVE ELEMENTS PROPAGATING RIGHT OF THIS MOTION IN LINE WITH THE IMPINGING LLJ...AND IT/S SOURCE OF INSTABILITY. EXPECT THE MOVEMENT TO THE EAST TO CONTINUE THROUGH THE REMAINING PRE DAWN HOURS...WITH CURRENT ESTIMATES OF THE REMNANTS OF THIS SYSTEM ARRIVING OVER MY WESTERN ZONES BETWEEN 13 AND 15Z. THE SYSTEM HAS BEEN IN AN EVIDENT WEAKENING MODE OVER THE PAST FEW HOURS...AND HAVE NO REASON TO EXPECT THIS TREND TO REVERSE. SO...THE QUESTION IS WHAT WILL BE LEFT WHEN THE SYSTEM ARRIVES. FEELING AT THIS POINT IS THAT THERE WILL BE SOME RESIDUAL SHRA/TSRA...BUT WHAT WE/LL LIKELY SEE MORE OF IS MID TO UPPER LEVEL CLOUDINESS. HAVE PLAYED A PERIOD OF MCLOUDY SKIES THIS MORNING...WITH DECREASING CLOUDS AS WE HEAD INTO THE AFTERNOON. SEVERE POTENTIAL WILL AGAIN BE PRETTY LIMITED. GFS INSTABILITY VALUES ARE OUT OF CONTROL GIVEN SOME CONVECTIVE FEEDBACK ISSUES...WITH DEWPOINTS REACHING THE UPPER 70S THE NAM LOOKS MORE REASONABLE...WITH CAPES OF 1500J/KG POSSIBLE. THE 0-3KM SHEAR INCREASES THIS MORNING...BUT AT THAT TIME...THERE MAY BE A LULL IN CONVECTIVE DEVELOPMENT WITH THE AMOUNT OF OLD CONVECTIVE DEBRIS MOVING OVERHEAD. BY AFTERNOON...THE SEVERE POTENTIAL MAY INCREASE SOME AS THE INSTABILITY INCREASES THIS AFTERNOON...BUT STILL DON/T SEE MORE THAN ISOLATED SEVERE STORMS. CLOUDINESS WILL TEMPER THE HEAT A LITTLE THIS MORNING...BUT GIVEN TEMPS ALOFT SIMILAR TO YESTERDAY...AND MORE IN THE WAY OF AFTERNOON SUNSHINE...MID 80S TO 90 AGAIN LOOK REASONABLE. && .SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/... TONIGHT...ANY REMAINING CONVECTIVE ACTIVITY WILL QUICKLY DIMINISH WITH RELATIVELY WARM TEMPS ALOFT AND THE LACK OF A FORCING MECHANISM. JUST NORTH OF OUR AREA WILL BE A STRENGTHENING WARM FRONT...AND ALONG THIS...ANOTHER MCS IS LIKELY. BOTH THE NAM/GFS HAVE THIS FEATURE...WITH THE GFS MUCH FURTHER NORTH WITH IT/S DEVELOPMENT. THE ECMWF IS CLOSER TO THE NAM SOLUTION...WHICH WOULD BRING A CHC FOR SHRA/TSRA TO MY NORTHERN ZONES...ESPECIALLY AFTER MIDNIGHT. THE SREFS SEEM TO LEAN A LITTLE CLOSER TO THE NAM. WILL CONTINUE CHC POPS OVER THE NORTHERN ZONES...BUT EXPECT MUCH OF THE ACTIVITY TO BE NORTH OF OUR REGION. ANOTHER SULTRY NIGHT IS EXPECTED WITH LOWS IN THE UPPER 60S TO AROUND 70..EXCEPT LOWER 70S ALONG THE LAKE PLAIN. MONDAY LOOKS TO BE OUR WARMEST DAY AS THE EASTERN US RIDGE BUILDS SLIGHTLY...SENDING T850 TO AROUND +20C. GIVEN A LITTLE WARMING ALOFT...AND THE LACK OF ANY FORCING MECHANISMS UNDER THE RIDGING...WILL CONTINUE TO CARRY TO SHRA/TSRA MENTION. AM NOT COMPLETELY CONVINCED THAT WE DO NOT SEE A TSRA OR TWO...ESPECIALLY OVER OUR NORTHERN ZONES...WHICH WILL BE MOST REMOVED FROM THE RIDGE. BUFKIT PROGS SHOW US ON THE EDGE OF OVERCOMING A MIDLEVEL CAP...BUT EVEN IF WE WERE ABLE TO GET SOME CONVECTIVE DEVELOPMENT...IT WOULD BE VERY ISOLATED. HIGHS WILL EASILY REACH INTO THE 90S...AND A FEW SPOTS WILL LIKELY WARM TO 95. DEWPOINTS IN THE MID TO UPPER 60S...A FEW DEGREES LOWER THAN TODAY...HOWEVER...SHOULD KEEP US JUST BELOW HEAT ADVISORY CRITERIA. HAVE HIGHLIGHTED THE HEAT/HUMIDITY NONETHELESS IN THIS MORNING/S HWO. MONDAY NIGHT LOOKS QUIET AS THE NAM/GFS HAVE SLOWED IN THEIR PROGRESSING OF THE NEXT COLD FRONT. AHEAD OF THIS...SOUTHWESTERLY WINDS SHOULD KEEP MANY LOCATIONS FROM FULLY DECOUPLING AND THEREFORE...EXPECT LOWS NEAR OR A LITTLE ABOVE 70 THROUGHOUT THE CWA. TUESDAY ALL EYES WILL BE ON THE ADVANCING COLD FRONT. CURRENT SETUP FAVORS A PRE FRONTAL TROUGH TO BE THE FOCUSING MECHANISM FOR AFTERNOON CONVECTION AS THE ACTUAL COLD FRONT MAY STILL BE WELL WEST OF OUR CWA DURING THE AFTERNOON. THERE SHOULD BE PLENTY OF HEAT AND HUMIDITY TO SUPPORT ROBUST CONVECTION...AND GIVEN A FORCING MECHANISM...HAVE KEPT LIKELY POPS FOR THE AFTERNOON. SHEAR WILL BE BEST OVER WESTERN AREAS...CLOSEST TO THE ARRIVING SHORTWAVE...AND THERE IS CERTAINLY SEVERE POTENTIAL...WHICH WE CAN HONE IN ON MORE AS THE EVENT NEARS. WITH A GOOD DEAL OF SUN EARLY...AND THE FACT THAT THE SLOWER FRONTAL ARRIVAL MEANS LONGER TIME IN THE WARM AIRMASS...HAVE BUMPED UP TUESDAY/S HIGHS BY ABOUT 5 DEGREES...WHICH WILL LIKELY MEAN MANY SPOTS SEE YET ANOTHER 90F DEGREE DAY TUESDAY NIGHT...REMAINING SHRA/TSRA WILL PULL OUT...WITH SOMEWHAT COOLER AIR MOVING IN FOR THE OVERNIGHT...BRINING LOWS DOWN TO AROUND 60. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... UPDATED AT 250 AM...QUICK PEEK AT 00Z EURO SUPPORTS LATEST GFS WITH A BREAK IN THE HEAT AFTER TUES FROPA. MINOR TWEEKS WITH NO SIG CHGS TO MED RNG PCKG. PREV BLO... USED A BLEND OF HPC AND GFS GUIDANCE THIS PERIOD. MODEL CONSENSUS BRINGS A COOL FRONT THROUGH THE AREA LATE TUESDAY/TUESDAY NIGHT...WITH THE CHANCE OF SHOWERS AND THUNDERSTORMS. SLIGHTLY COOLER DRIER AIR FOLLOWS FOR WEDNESDAY. LATER IN THE WEEK...IT STILL APPEARS THAT A LARGE-SCALE RIDGE WILL REBUILD OVER THE EASTERN U.S...WITH HEAT AND HUMIDITY LIKELY RETURNING. THE NEXT SERIES OF UPPER-LEVEL WAVES...AND A SURFACE COLD FRONT...COULD APPROACH BY THE END OF THE WEEK OR EARLY NEXT WEEKEND...WITH A CHANCE OF SHOWERS/THUNDERSTORMS INDICATED IN THE FORECAST AT THAT TIME. && .AVIATION /16Z SUNDAY THROUGH THURSDAY/... AFTER SOME RESIDUAL FOG/HAZE EARLY THIS MORNING...VFR SHOULD PREVAIL FOR MUCH OF THE CURRENT TAF PERIOD. ONCE AGAIN...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE MOST LIKELY SITES THAT SUCH CONVECTION MAY IMPACT WOULD BE KITH...KBGM...AND KAVP. THUS...HAVE INCLUDED A CB GROUP AT THESE LOCATIONS. SURFACE WINDS WILL BECOME WESTERLY AT 10-15 KT TODAY. ANY HIT AND MISS THUNDERSTORMS SHOULD DISSIPATE EARLY THIS EVENING...LEAVING SOME HAZE/LIGHT FOG (MVFR) FOR THE OVERNIGHT HOURS. OUTLOOK... MON THROUGH TUES NGT...MOSTLY VFR. BRIEF RESTRICTIONS ARE POSSIBLE EARLY EACH MORNING...IN FOG/HAZE...AND DURING THE AFTERNOON AND EVENING...WITH SCATTERED SHOWERS AND THUNDERSTORMS. WED/THU...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JMA/RRM NEAR TERM...JMA/RRM SHORT TERM...JMA LONG TERM... AVIATION...MLJ
Hazardous weather outlook, Jun 8, 2:42 AM EDT, 9 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 242 AM EDT SUN JUN 8 2008 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-090645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 242 AM EDT SUN JUN 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA TODAY. A FEW OF THESE STORMS MAY BECOME SEVERE...WITH THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. CONTINUED HEAT AND HUMIDITY WILL BRING HEAT INDICES INTO THE MID 90S TODAY. USE CAUTION IF OUTDOORS IN THE SUNSHINE. DRINK PLENTY OF FLUIDS AND SEEK A COOL PLACE IF SIGNS OF HEAT STRESS DEVELOP. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE HEAT AND HUMIDITY WILL CONTINUE THROUGH MONDAY AND LIKELY INTO TUESDAY...WITH HEAT INDICES REACHING THE UPPER 90S ON MONDAY...AND THE MID 90S ON TUESDAY. TUESDAY AFTERNOON...A POTENT COLD FRONT WILL APPROACH THE REGION...BRINGING WITH IT SHOWERS AND THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE DURING THE DAY ON SUNDAY. ARNOTT
In the hours before
Special weather statement, Jun 8, 11:53 AM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 1153 AM EDT SUN JUN 8 2008 NYZ016-017-025-044-081645- CAYUGA NY-CORTLAND NY-SENECA NY-TOMPKINS NY- 1153 AM EDT SUN JUN 8 2008 ...STRONG THUNDERSTORMS MOVING THROUGH SOUTHERN CAYUGA...NORTHERN TOMPKINS...AND CORTLAND COUNTIES... * AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR GENOA... AND MOVING SOUTHEAST AT 35 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WEST GROTON AND LOCKE AT NOON EDT... GROTON AND PERUVILLE AT 1205 PM EDT... NUBIA AND FREEVILLE AT 1210 PM EDT... GRACIE AND MC LEAN AT 1215 PM EDT... VIRGIL AND MUNSONS CORNERS AT 1220 PM EDT... MCGRAW AT 1225 PM EDT... LAPEER AND HUNTS CORNERS AT 1230 PM EDT... FREETOWN CORNERS AND MARATHON AT 1235 PM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. MJ
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 12:36 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland | 54 min |
| Jun 8, 1:01 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 44 min |
| Jun 8, 1:29 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Delaware | 46 min |
| Jun 8, 1:49 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 41 min |
| Jun 8, 1:57 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Tioga, Tompkins | 48 min |
| Jun 8, 2:35 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 40 min |
| Jun 8, 2:48 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 42 min |
| Jun 8, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 50 min |
| Jun 8, 3:03 PM EDT | Severe Thunderstorm Warning | BGM | Broome | 42 min |
| Jun 8, 3:42 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 48 min |
| Jun 8, 5:14 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Steuben | 21 min |
| Jun 8, 5:19 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Onondaga | 26 min |
| Jun 8, 5:44 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 30 min |
| Jun 8, 4:07 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 38 min |
| Jun 8, 4:58 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 47 min |
| Jun 8, 5:47 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 43 min |
| Jun 8, 6:25 PM EDT | Severe Thunderstorm Warning | BGM | Bradford | 35 min |
| Jun 8, 6:29 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Susquehanna, Wyoming | 46 min |
| Jun 8, 6:55 PM EDT | Severe Thunderstorm Warning | BGM | Bradford, Susquehanna, Wyoming | 50 min |
| Jun 8, 7:07 PM EDT | Severe Thunderstorm Warning | BGM | Lackawanna, Pike, Wayne | 38 min |
| Jun 8, 7:43 PM EDT | Severe Thunderstorm Warning | BGM | Pike | 32 min |
Nearby
Severe Thunderstorm Warnings in New York, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.